Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
2.Clinical assessment scoresHard
110?SBPDBPmmHgMAP = 60

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 60 mmHg. A patient’s systolic pressure is 110 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 60 mmHg?

MAP 60 mmHgSBP 110 mmHg
DBP = mmHg
3.Arterial blood gas interpretationMedium
pH7.357.457.61PaCO₂mmHg354537HCO₃⁻mmol/L222636uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.61, PaCO₂ 37 mmHg (4.9 kPa) and HCO₃⁻ 36 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.61PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 36 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
4.Arterial blood gas interpretationHard
pH7.357.457.11PaCO₂mmHg354539HCO₃⁻mmol/L222612appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.11, PaCO₂ 39 mmHg (5.2 kPa), HCO₃⁻ 12 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.11PaCO₂ 39 mmHg (5.2 kPa)HCO₃⁻ 12 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
5.Nursing fundamentalsMedium

A patient's radial pulse is irregular. How should you count it?

  1. AFor 10 seconds and multiply by six
  2. BOnly on the automatic blood pressure machine
  3. CFor 15 seconds and multiply by four
  4. DFor a full 60 seconds, ideally at the apex of the heart
6.Nursing fundamentalsHard

A young patient with type 1 diabetes has deep, rapid breathing, a fruity smell on the breath, vomiting and signs of dehydration. What should you suspect?

  1. AA simple viral stomach infection
  2. BHyperventilation from anxiety
  3. CDiabetic ketoacidosis
  4. DHypoglycaemia
7.Nursing math & unit conversionsMedium
113.1790 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 113.1790 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

113.1790 kg
x = kg
8.Nursing math & unit conversionsHard
3.9 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 3.9 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

3.9 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L

3Solutions

1.Clinical assessment scores

Answer: MFS = 95

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 30 + 20 + 20 + 0 = 95

Answer

MFS = 95
2.Clinical assessment scores

Answer: DBP = 35 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·60 − 110)/2 = 70/2 = 35 mmHg

Answer

DBP = 35 mmHg
3.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.61: alkalaemia (above 7.45)
PaCO₂ 37 mmHg: normal (35–45)
HCO₃⁻ 36 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 44.2–48.2 mmHg, so the measured 37 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
4.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·12 + 8 = 26 → 24–28 mmHg

Compare

measured: 39 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
5.Nursing fundamentals

Answer: D · For a full 60 seconds, ideally at the apex of the heart

Why this is the answer

An irregular pulse should be counted for a full minute. An apical count with a stethoscope is more accurate, as some beats may be too weak to feel at the wrist.

Answer

D · For a full 60 seconds, ideally at the apex of the heart
6.Nursing fundamentals

Answer: C · Diabetic ketoacidosis

Why this is the answer

Without enough insulin, fat breakdown produces ketones, causing metabolic acidosis. Deep breathing (Kussmaul), ketotic breath, high glucose and dehydration are typical. It is an emergency.

Answer

C · Diabetic ketoacidosis
7.Nursing math & unit conversions

Answer: x = 113.2 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

113.1790 → 1

Only the next digit decides

113.1790 → 7
7 is 5 or more, so round 1 up.
The digits after it (9) are ignored: round once, never step by step.

Round

x = 113.2 kg

Answer

x = 113.2 kg
8.Nursing math & unit conversions

Answer: c = 345 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 3.9·88.4 = 344.8 ≈ 345 µmol/L

Answer

c = 345 µmol/L

ExamProblems · examproblems.com/courses/health-assessment